Ohio, 2022

Damaging Winds in Ohio, March 6, 2022

March 6, 2022 · NWS IWX · 4 events in 3 counties and zones

A line of strong to locally severe thunderstorms tracked across northwestern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of strong to locally severe thunderstorms tracked across northwestern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 6, 1:06 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 6, 1:06 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
106 AM EST Sun Mar 6 2022

.SYNOPSIS...
Issued at 1252 AM EST Sun Mar 6 2022

Expect rain showers with a chance for thunderstorms through Sunday
morning. Southwest winds will shift northwest through Sunday
afternoon, gusting up to 45 mph at times. A few stronger storms
are possible tonight, with the main threat being gusts of 50 mph
or greater. Otherwise, dry conditions are expected Sunday with
highs ranging from the mid to upper 40s near Lake Michigan to the
mid 60s near Lima Ohio. A rain and snow mix is expected Sunday
night into Monday.

&&

.UPDATE...
Issued at 940 PM EST Sat Mar 5 2022

Overall no significant changes to the going forecast. Prefrontal
trough currently entering our NW zones with a narrow band of
showers and isolated storms. No severe threat with this but
several upstream obs showing wind gusts around 40 kts and this
will be possible in our NW zones during the next few hours.
Primary front still well upstream and the catalyst for numerous
severe weather (including tornado) reports. Severe threat will
continue to diminish with time and eastward extent. Most latest
hi-res guidance indicates better instability and kinematics
getting pinched off to our south while better forcing and midlevel
lapse rates lift north of our area. Wouldn't rule out a stray 50kt
wind gust given at least some marginal instability remaining
overnight and obviously very strong flow just off the surface but
threat is low and isolated. 40 kt gusts will be much more
common...particularly behind the front into early Sunday morning.
Think wind advisory covers the potential threat best and will
hold with current headline and timing.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 159 PM EST Sat Mar 5 2022

The low level warm air advection wing pushes north into MI this
afternoon and the low pressure system passes by to our northwest
this evening and tonight. This allows the cold front to push through
Sunday morning. This evolution will allow a good push of warm air
into the area allowing many locations to reach around 70 degrees
especially south of US-30. Rain, then, will be able to push into the
area after 00z tonight. It has quite a bit of dry air to overcome
and may wait until after 3z in many western locations. Still looks
like the best chance for precipitation will come from the pre-
frontal trough as that's where the best moisture and forcing
resides. PWATs, columnar moisture, and large scale lift are all
conducive to precipitation, but 850 mb Tds are less than 10C and the
progressive nature of the shortwave for this setup will limit totals
to 0.1 to 0.2 in all locations.

The greater impact will likely come from the gusty winds. While
winds will be able to reach or possible top 30 mph this evening with
decent mixing, think the better wind gusts will come from the cold
front Sunday morning. I suppose there could be some gusty winds with
the remnant showers/storms moving through late tonight/early Sunday
so will leave the start time of the advisory the way it is. Decent
mixing along the front with a 60+ kts low level jet will likely
allow for a short period of around-wind-advisory threshold wind
gusts before the temp/precip gradients dissipate into the afternoon.
Will continue the longer time period for NW OH/Hillsdale county
where the later arrival of the front plus better mixing looks to
also provide an opportunity for advisory threshold gusts.

Temperatures look to stagnate in the 60s to upper 50s or slowly fall
ahead of the front early Sunday morning and will stagnate or slowly
fall from west to east behind the front Sunday.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 159 PM EST Sat Mar 5 2022

After the lull during the day Sunday, another wave will provide more
precipitation to the area Sunday night. Thinking the ground will be
primed for better seepage with the warmer temperatures today and the
light precipitation tonight so that the precipitation received
Sunday night will have more of a limited response on the rivers,
sending a few into minor flood. This is as 1 to 1.5 inch rain falls
south of US-24 with tapered amounts farther northwest. This will
have better columnar moisture, 850 mb Tds near 10C, and large scale
ascent to help create those higher totals when compared to tonight's
expected totals.

Cold air will attempt to seep into northwestern areas as this second
wave passes through allowing for a return to some wintry
precipitation before the deformation band moves out of the area
Monday evening. Rain and snow are expected to be the primary
precipitation types, but could also see some sleet and drizzle at
times as well. This will cut into the resulting snow totals, which
look to stay below an inch.

Mid level height rises, mid level ridging, and surface high pressure
come in Tuesday putting us into a quieter pattern for mid week
next week with precipitation sliding out south and east of the
area. The next chance for precipitation comes in late week as a
trough digs into Plains and the baroclinic zone enters Great Lakes
region. Temperatures around this time frame remain around normal
before the late week disturbance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1252 AM EST Sun Mar 6 2022

VFR to MVFR conditions are expected at the TAF sites, with the
main focus being gusty winds and chances for thunderstorms
overnight into Sunday. Brief drops to IFR are possible in any
heavier showers or thunderstorms. Convection has begun with two
pre- frontal troughs ahead of the main cold front. One is just
east and south of the KFWA terminal, the other is over the Chicago
area. Outside of maybe a shower at KFWA-expect the first line to
continue eastward with no impact to the terminals. Shower activity
may fill in the gap between the two lines, but otherwise expect a
lull in activity before the second moves through the area with
southwest winds gusting to around 30 to 35 knots at times. The
second line will move through between 7-11z, with gusts up to 45
knots or greater possible in any heavier showers or T-storms.
Gusts upstream have been much greater (some severe strength-65
knots or more), but we're losing instability now so confidence
wasn't high enough to include in the TAF yet. Once the front goes
through, we'll see blustery west- northwest winds and MVFR
ceilings before things clear out this afternoon/early evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 3 PM EST this afternoon for MIZ081.

     Wind Advisory until 11 AM EST this morning for MIZ077>080.

OH...Wind Advisory until 3 PM EST this afternoon for OHZ001-002-004-
     005-015-016-024-025.

LM...Gale Warning until 1 PM EST this afternoon for LMZ043-046.

&&

UPDATE...AGD
SYNOPSIS...MCD
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 5, 3:07 PM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 PM EST Sat Mar 5 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>080-061130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-
307 PM EST Sat Mar 5 2022 /207 PM CST Sat Mar 5 2022/

...WIND ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO
11 AM EST /10 AM CST/ SUNDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

An isolated thunderstorm is possible late tonight. Isolated wind
gusts to 50 mph are possible with any stronger shower or storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-061130-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
307 PM EST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-061130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 PM EST Sat Mar 5 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

An isolated thunderstorm is possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A gale warning will remain in effect until midday Sunday. Hazardous
conditions for small craft will persist through Sunday afternoon.

In the hours before

Local storm report, Mar 6, 3:10 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     1 S GRISSOM AFB         40.65N 86.15W
03/06/2022  M51 MPH          MIAMI              IN   PUBLIC

&&

NDM
Local storm report, Mar 6, 3:11 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     1 S GRISSOM AFB         40.65N 86.15W
03/06/2022  M51 MPH          MIAMI              IN   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            S GRISSOM AFB.

&&

NDM
Local storm report, Mar 6, 3:23 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     2 S BOWERSTOWN          40.85N 85.45W
03/06/2022  M68 MPH          HUNTINGTON         IN   AWOS

&&

NDM
Local storm report, Mar 6, 3:24 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     TSTM WND GST     2 ENE NINE MILE         40.99N 85.18W
03/06/2022  M67 MPH          ALLEN              IN   ASOS

&&

NDM
Local storm report, Mar 6, 3:31 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     TSTM WND DMG     2 ESE HUNTINGTON        40.86N 85.47W
03/06/2022                   HUNTINGTON         IN   EMERGENCY MNGR

            POWER POLE DOWN ON SR 5 JUST SOUTH OF US
            224.

&&

NDM
Local storm report, Mar 6, 3:32 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     4 S LEO-CEDARVILLE      41.16N 85.02W
03/06/2022                   ALLEN              IN   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 108 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
March 6, 3:50 AM EST to 3:51 AM EST
Where
Van Wert County, 0.69 mi S of Van Wert Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -84.600

Emergency management officials reported a power pole was snapped near State route 118 and Van Wert-Decatur Road.

Thunderstorm Wind, Putnam

When
March 6, 4:05 AM EST to 4:06 AM EST
Where
Putnam County, 2.61 mi W of Glandorf
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.030, -84.130

The public reported three inch or larger diameter trees limbs were broken.

Thunderstorm Wind, Putnam

When
March 6, 4:15 AM EST to 4:16 AM EST
Where
Putnam County, 1.25 mi ESE of Columbus Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.910, -84.030

The public reported several large branches down on Road Z, north of Road 8S.

Thunderstorm Wind, Allen

When
March 6, 4:28 AM EST to 4:29 AM EST
Where
Allen County, 0.52 mi E of Allen Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.700, -84.020

A 58 mph wind gust was recorded at the Lima Ohio ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015592, 1015593, 1015594, 1015595.